What you see above are my two most important medications. The prescription drug carbidopa/levodopa is the most effective drug for treating the motor symptoms of Parkinson's disease (PD). The over-the-counter supplement 5-HTP has been a miracle drug for me in treating PD's non-motor symptoms.
As shown, I'm taking 16 carbidopa/levodopa pills each day (2 pills taken 8 times a day, at three-hour intervals). With 5-HTP, I'm taking half of a 50mg pill at bedtime and one quarter of a pill midday. I'm not happy with either dosage for reasons I'll explain.
Carbidopa-Levodopa for Parkinson's Motor Problems
Developed in the late 1960s, levodopa represents one of the most important breakthroughs in the history of medicine. You may remember the movie Awakening, based on the book by Oliver Sacks. It tells the story of using the newly-discovered levodopa on patients who contracted sleeping sickness during the great epidemic after World War I. That therapeutic connection happened about the same time researchers discovered that levodopa could also treat Parkinson's. Ironically, Robin Williams played the role of Oliver Sacks in the film. Seriously depressed, he committed suicide recently soon after learning that he had Parkinson's.
After 40 years of clinical experience, levodopa remains the gold standard treatment for Parkinson's. It's usually taken with carbidopa, which prevents levodopa from being converted into dopamine in the bloodstream, therefore allowing more of it to cross the barrier into the brain. Carbidopa enables Parkinson's patients to take about 80 percent less levodopa.
But this miracle drug has its downside. Like most others, it brings unwelcome side effects, some of them serious.
Unfortunately, with increased dosages and prolonged use, levodopa can cause dyskinesia -- the spontaneous, involuntary movements we see, for example, in Michael J. Fox. Most viewers probably assume the thrashing jerkiness results from his Parkinson's. In fact, it's a side effect of his prolonged levodopa use.
When the Food and Drug Administration initially approved levodopa in 1988, it suggested a maximum safe daily dosage of 800mg. That amount equals eight tablets of the standard pill, which contains 100mg of levodopa and 25mg carbidopa.
Count the pills in the picture above and you'll find that I'm taking 16 pills a day for a total of 1600mg. I began by taking three pills a day when I was first diagnosed five years ago. I don't have dyskinesia yet, but I must be getting close. I'd love to reduce my dosage.
My Recent Experience with Levodopa
Dyskinesia isn't the only serious possible side effect from levodopa. Far from it.
A report on levodopa by Drugs.com indicated that "adverse effects attributable to levodopa occur frequently." Tucked away in the list of adverse effects is hypotension -- low blood pressure (BP) -- which I've recently experienced big time.
I reported last week on the problem I've been having with my systolic BP suddenly dropping below 100. During these episodes, I feel faint and must cling to the walls to keep from falling.
I've found that consuming some salt provides a quick and easy solution -- if I have access to it. Ideally, I'd also have a BP monitor.
I've been dealing lately both with spikes of high blood pressure when my levodopa wears off, and also with these sudden BP drops at unpredictable times. My body reacts differently to the highs and lows, so I can usually make an educated guess about what's happening. A BP monitor would solve that problem, but what if I don't have one?
That very scenario happened on Saturday. I was having a great time at a cookout at my son's house when I began getting the now-familiar sense that another BP incident was imminent. But which type -- high or low? I guessed "low" and took some salt. Fortunately, I guessed right. When I used my son's BP monitor, my top number was just over 100, indicating I was recovering from a hypotensive episode.
These incidents of hypotension used to occur infrequently. Now they're more regular. Today I experienced four of them! I'll send emails to my neurologist and BP specialist, explain developments, and ask for recommendations on how to proceed.
5-HTP for Parkinson's Non-Motor Problems
The body uses 5-HTP to make serotonin, and the supplement is intended to boost the body's serotonin supply. I started using 5-HTP years ago -- before my PD diagnosis -- to deal with periodic bouts of insomnia. I also found that the supplement elevated my mood.
After my late-in-coming PD diagnosis, my neurologist recommended that I take an antidepressant, since depression often accompanies Parkinson's. I told him about my positive experience with 5-HTP, and he agreed to my taking the supplement instead of a prescription drug.
Three of the most common non-motor side effects of Parkinson's are depression, insomnia, and constipation. I've found that 5-HTP effectively dealt with all three. I thought I had discovered a miracle drug for Parkinson's. Its very helpful benefits encouraged me to start this blog in the hopes that others with Parkinson's could gain the same benefits.
I also found that 5-HTP wasn't problem-free for me. My addictive, compulsive tendencies led me to gradually increase my 5-HTP dosages. Doing so earned me two trips to the emergency room when my systolic BP reading soared above 200.
Recent Experience with 5-HTP
Regrouping, I found I needed to keep my daily 5-HTP intake under 150mg. But the photo that introduces this post shows two sad-looking pieces of a 50mg pill -- one half and one quarter... for a total of 37 and a half milligrams. What happened?
It turns out that carbidopa -- used to greatly enhance the bioavailability of levodopa -- has the same effect on 5-HTP. By significantly boosting my intake of carbidopa/levodopa, I've simultaneously increased the carbidopa-multiplier-effect on 5-HTP. More carbidopa requires less 5-HTP, if I want to stay within the safe zone.
My experience here is an example of what happens when we take so many pills... as most of us old folks do. The interactions of all these pills become complex and confusing.
My saga with meds and BP will certainly continue. My blood pressure guy's prescription for nifedipine seems to be keeping the hypertension under control for now. But the hypotension remains unpredictable.
Thankfully, I can communicate via email with my neurologist and my BP specialist. I'd hate to have to make an office visit appointment with each of them.